Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

On the solvability of singular Liouville equations on compact surfaces of arbitrary genus


Author: Alessandro Carlotto
Journal: Trans. Amer. Math. Soc. 366 (2014), 1237-1256
MSC (2010): Primary 35A01, 35J15, 35J20, 35J61, 35J75, 35R01
Published electronically: September 19, 2013
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In the first part of this article, we complete the program announced in the preliminary note by the author and Malchiodi by proving a conjecture presented in a previous paper that states the equivalence of contractibility and $ p_{1}-$stability for generalized spaces of formal barycenters $ \Sigma _{\rho ,\underline {\alpha }}$ and hence we get purely algebraic conditions for the solvability of the singular Liouville equation on Riemann surfaces. This relies on a structure decomposition theorem for $ \Sigma _{\rho ,\underline {\alpha }}$ in terms of maximal strata, and on elementary combinatorial arguments based on the selection rules that define such spaces. Moreover, we also show that these solvability conditions on the parameters are not only sufficient, but also necessary, at least when for some $ i\in \left \{1,\ldots ,m\right \}$ the value $ \alpha _{i}$ approaches $ -1$. This disproves a conjecture made in Section 3 of a paper by Tarantello and gives the first non-existence result for this class of PDEs without any genus restriction. The argument we present is based on a combined use of the maximum/comparison principle and of a Pohozaev type identity and applies for an arbitrary choice both of the underlying metric $ g$ of $ \Sigma $ and of the datum $ h$.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 35A01, 35J15, 35J20, 35J61, 35J75, 35R01

Retrieve articles in all journals with MSC (2010): 35A01, 35J15, 35J20, 35J61, 35J75, 35R01


Additional Information

Alessandro Carlotto
Affiliation: Department of Mathematics, Stanford University, Stanford, California 94305
Email: carlotto@stanford.edu

DOI: http://dx.doi.org/10.1090/S0002-9947-2013-05847-3
PII: S 0002-9947(2013)05847-3
Keywords: Singular Liouville equations, formal barycenters, Pohozaev identity.
Received by editor(s): November 21, 2011
Published electronically: September 19, 2013
Article copyright: © Copyright 2013 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.